Which of the following CCBs is indicated in patients presenting with a subarachnoid hemorrhage?
d. Nimodipine. Nimodipine is the only agent indicated for patients with subarachnoid hemorrhage. Nimodipine decreases the influx of extracellular calcium, thus preventing vasospasm.
Which of the following loop diuretics is a not a sulfonamide and can, therefore, be given to a patient with a sulfonamide allergy?
a. Ethacrynic acid. Ethacrynic acid is the only loop diuretic that is not a sulfonamide. It is used only in patients allergic to other either loop or thiazide diuretics. Disadvantages of ethacrynic acid include gastrointestinal intolerance and a narrower dose–response curve.
True or False: Conivaptan is indicated for the treatment of hyponatremia for patients with underlying HF.
b. False. Conivaptan is a dual vasopressin antagonist indicated for the treatment of euvolemic and hypervolemic hyponatremia. Its predominant pharmacodynamic effect is through the V2 antagonism of vasopressin in the renal collecting ducts that results in excretion of free water. Because of the limited number of HF patients with hypervolemic hyponatremia treated with conivaptan, safety in HF patients has not been established; therefore, its use in HF patients may be considered only when the clinical benefit outweighs the risk of adverse effects.
How does digoxin improve myocardial contractility?
a. Inhibition of the Na+ /K+ -adenosine triphosphatase. Digoxin inhibits the Na+ /K+ -adenosine triphosphatase pump on the myocardial cell surface. This inhibits the ability of the cell to exchange potassium for sodium and thus leads to an increase in intracellular sodium. This increase in intracellular sodium leads to exchange of sodium for calcium, increasing intracellular calcium concentrations. Increased intracellular calcium enhances contraction coupling.
F. F. is a 75-year-old man with a history of HF and AFib and was initiated on amiodarone and warfarin. He has been treated for many years with captopril, furosemide, potassium, amlodipine, and digoxin. After 3 days in the hospital, the patient was sent home. One week after discharge, he developed nausea, vomiting, confusion, and symptomatic ventricular tachycardia (VT). His serum digoxin concentration was 3.9 ng/mL and serum potassium level was 5.8 mmol/L. The rhythm was treated with lidocaine, and the patient is now having episodes of nonsustained VT with a blood pressure (BP) of 80/40 mmHg during each episode. What should be your next course of action?
b. Discontinue the digoxin and administer digoxin-specific antibodies. Digoxin-immune Fab is indicated for patients with life-threatening ventricular arrhythmias relating to digoxin toxicity. It is also indicated in patients with progressive bradyarrhythmias, such as severe sinus bradycardia or second- or third-degree heart block not responsive to atropine. It should not be used for milder forms of digoxin toxicity. Also, in the setting of hyperkalemia and digitalis intoxication, digoxin-immune Fab fragment is indicated. Digoxin-immune Fab fragment is ovine derived; there is a potential for hypersensitivity reactions, and there are no data available in regard to readministration.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us